Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 11, NWS Dodge City, KS

June 30, 2024Ford County, Gray County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 30, 2024, 7:41 AM CDT for Ford County, Gray County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 7:41 AM CDT (12:41 UTC)
Expired
Jun 30, 2024, 10:45 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 13 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:00 AM CDTFLASH FLOODDodge City, KSNumerous streets with water over the roads, especially low spot intersections in town.
Jun 30, 9:25 AM CDTFLASH FLOODFt. Dodge, KSWater running over the Highway.
Jun 30, 10:00 AM CDTFLASH FLOOD2 Ese Dodge City, KSWater rescue at Underpass Road. Pictures posted on social media by Dodge City Fire Department.
Jun 30, 10:05 AM CDTFLASH FLOOD4 E Ensign, KSWater reported over the road in several spots along Saddle Road, including intersection of 103 Road and 104 Road.
Jun 30, 10:05 AM CDTFLASH FLOODWright, KSWater reported over the road at Jewell Road and Jewel Place just outside of Wright.
Jun 30, 10:15 AM CDTFLASH FLOOD6 S Ft. Dodge, KSWater reported over Saddle Road and Road 116.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

036 
WGUS53 KDDC 301241
FFWDDC
KSC057-069-301545-
/O.NEW.KDDC.FF.W.0011.240630T1241Z-240630T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
741 AM CDT Sun Jun 30 2024

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Central Ford County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...

* Until 1045 AM CDT.

* At 741 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dodge City, Ford, Ensign, Ft. Dodge, Howell, Wright and The 
  Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3770 10036 3780 10020 3781 9980 3776 9965
      3765 9956 3759 9985 3748 10014 3748 10050

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

UMSCHEID
2 follow-up statements
829 
WGUS73 KDDC 301352
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
852 AM CDT Sun Jun 30 2024

KSC057-069-301545-
/O.CON.KDDC.FF.W.0011.000000T0000Z-240630T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford KS-Gray KS-
852 AM CDT Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT THIS 
MORNING FOR CENTRAL FORD AND SOUTHEASTERN GRAY COUNTIES...

At 852 AM CDT, gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 2.5 and 3.5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.

Dodge City Airport has received 3.25 inches of rain since 6 AM CDT.

Additional rainfall amounts of around 1 inch is possible in the 
warned area. Flash flooding is ongoing across much of the area, 
including Dodge City!

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dodge City, Ford, Ensign, Ft. Dodge, Howell, Wright and The 
  Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3770 10036 3780 10020 3781 9980 3776 9965
      3765 9956 3759 9985 3748 10014 3748 10050

FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

UMSCHEID
107 
WGUS73 KDDC 301550
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1050 AM CDT Sun Jun 30 2024

KSC057-069-301600-
/O.EXP.KDDC.FF.W.0011.000000T0000Z-240630T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford KS-Gray KS-
1050 AM CDT Sun Jun 30 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL FORD AND SOUTHEASTERN 
GRAY COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a serious threat. An areal flood warning is now in effect for 
the remainder of today and this evening.

A Flood Watch remains in effect until 300 PM CDT for portions of 
south central and southwest Kansas.

&&

LAT...LON 3770 10036 3780 10020 3781 9980 3776 9965
      3765 9956 3759 9985 3748 10014 3748 10050

$$

UMSCHEID

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:25 AM CDT, 2 hours 16 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
  • Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
  • Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 5:25 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 AM CDT Sun Jun 30 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms are expected tonight
  through Sunday morning, which will mainly be sub-severe.

- Summertime heat returns Monday with afternoon highs in the
  upper 90s/near 100.

- Precipitation chances exist each day through the period, with
  the best chance on Wednesday.

&&

.DISCUSSION...
Issued at 230 AM CDT Sun Jun 30 2024

Infrared satellite and KDDC radar observations reveal scattered
thunderstorms are increasing in coverage within an area of WAA
across the central plains. Recent runs of the HREF suggest this
activity will increase in coverage through the overnight period
and into Sunday morning, bringing widespread rain to southwest
KS as HREF probability of QPF > 0.5" is in the 60-80% range for
much of the area. Some of these thunderstorms reaching severe
criteria cannot be ruled out given around 30 kts of 0-6km
shear, however, meager instability should make any severe
convection very few and far between. By early afternoon Sunday,
CAMs indicate convective activity will be winding down/moving
northeast of our area, but widespread cloud cover will persist,
limiting afternoon temperatures to well below normal with highs
ranging from the mid 80s southwest to the mid 70s northeast.
Another round of thunderstorms is possible late Sunday afternoon
into the overnight hours as convection moves off the higher
terrain in CO into western KS, but coverage will be much lower
with only slight chance (15-24%) to low-end chance (25-54%) pops
across the northern zones.

Daytime Monday, the summertime heat returns with a vengeance as
clear skies, a strong upper level ridge over the southern
plains, and downsloping surface southwesterly flow across the
central plains combine to send afternoon temperatures above
normal with highs in the upper 90s/near 100. A few scattered
showers/thunderstorms are possible once again Monday afternoon
and evening as a cold front associated with a surface low
located over south-central Canada drifts southward into our
area, however coverage will be similarly low to Sunday night
with only slight chance (15-24%) to low-end chance (25-54%)
pops.

Tuesday through the end of the work week will feature daily
opportunities for precipitation, likely in the form of sub-
severe thunderstorms, as the mid-level jet remains over roughly
the northern half of the CONUS, which is just close enough to
southwest KS to support convective activity. Currently, the best
chance for precipitation appears to be Wednesday as the LREF
probability of QPF > 0.1" is in the 40-80% range for our entire
area. This will also be accompanied by below normal temperatures
as NBM highs are only in the mid/upper 80s.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 525 AM CDT Sun Jun 30 2024

Widespread showers and thunderstorms continue across much of
southwest KS, bringing TSRA/VCTS and MVFR/IFR cigs to all
terminals. These conditions will continue through late
morning/early afternoon Sunday when convection begins to
diminish allowing cigs to rise to low-end VFR. Late in the
period, abundant moisture and cool temperatures will support a
return in MVFR/IFR cigs to DDC and HYS, while GCK and LBL remain
in VFR. Regarding winds, current east/northeast winds aoa 12 kts
will gradually veer to south-southeasterly by the end of the
period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for KSZ066-074>081-084>090.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 30, 3:04 AM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Sun Jun 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Slow moving and training thunderstorms early this morning through
early afternoon will foster a flood risk. Therefore, a Flood Watch
is in effect for roughly the southern half of our area through
noon CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:52 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ford, Grant and 10 more10 hr
Jun 30, 3:33 AM CDTFlash Flood WarningDDCPratt3 hr
Jun 30, 6:52 AM CDTFlash Flood WarningDDCMorton, Stanton4 hr
Jun 30, 7:05 AM CDTFlash Flood WarningDDCBarber, Clark, Comanche, Ford, Kiowa4 hr
Jun 30, 8:18 AM CDTFlash Flood WarningDDCClark, Comanche, Ford4 hr
Jun 30, 10:47 AM CDTAreal Flood WarningDDCClark, Ford, Gray12 hr
Jun 30, 11:04 AM CDTAreal Flood WarningDDCBarber, Comanche, Kiowa12 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.